Illinois, 2017

Damaging Wind in Illinois, June 16, 2017

June 16, 2017 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms moved through southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms moved through southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 3:06 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 16, 3:06 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
406 PM CDT Fri Jun 16 2017

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 342 PM CDT Fri Jun 16 2017

Ongoing convection shud dissipate with sunset. Main focus for
tonight will be an MCS expecting to develop across wrn IA into ern
NEB that is expected to move sewd into central MO late tonight.
This MCS shud weaken thru Sat morning as it moves swd out of the
CWA. Timing is still uncertain, however, latest thoughts are that
the MCS shud enter the nwrn portions of the CWA shortly after
Midnight and primarily impact the wrn third to half of the CWA
overnight.

This MCS activity generates some questions regarding temps with a
modified airmass, as well as dewpoints as dewpoints will likely
pool along any outflow boundary. Have therefore made only slight
modifications to the prev temps and held off issuing any headlines
due to heat. That said, expect Heat Index values between 100 and
105 degrees Sat afternoon for portions of central MO. This area is
most likely to see convection overnight and therefore wud
expected heating to be at least delayed, but shud also be somewhat
suppressed. However, if clouds clear out quickly enuf, this may
lead to even higher dewpoints.

With these higher dewpoints in place Sat afternoon, mdls suggest
CAPE values in excess of 5000 J/kg across wrn and nrn portions of
the CWA. Appears two areas of storms are possible late Sat
afternoon, one across central MO and another further north along
the cdfnt. Either of these has the potential to produce severe
storms.

Tilly

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 342 PM CDT Fri Jun 16 2017

The cold front and associated trough responsible for the morning
MCS will slowly move eastward into north central and central
Missouri. The front will encounter an environment of forecast CAPE
values in the range of 4500 J/kg, mid level lapse rates of 7C/KM.
The forecast bulk shear in the range initially of up to 50 knots
by mid evening increases to over 70 knots through the late night
hours. This will likely lead to another MCS which will primarily
be a damaging wind threat with some hail also possible.

The cold front will likely clear the area by mid morning on
Sunday with high pressure building in from the great plains. The
entire area will see cool and drier air with temperatures just
below climatological norms. This will be short lived as high
pressure will slowly push east to the Ohio Valley by Wednesday
evening. The flow will turn to the south by early Tuesday
allowing warm moist air to return to the area. A storm system in
the great plains will begin to push east Wednesday afternoon.
This will likely set the stage for another MCS to impact the area
toward the end of next week.

Kelly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1240 PM CDT Fri Jun 16 2017

An MCV over srn MO will be a focus for TSRA this afternoon, tho
can not completely rule out storm further north across ern MO/SW
IL. Otherwise, expect VFR conditions thru this evening with winds
becoming sly to sswly.

Expect another MCS to develop and impact KUIN/KCOU terminals just
after Midnight tonight into Sat morning. Severe wind gusts will be
possible. However, these details will be added with future updates
as confidence in timing/location increase.

SPECIFICS FOR KSTL/KSUS/KCPS: MCS mentioned above shud impact
terminals around sunrise Sat. These storms shud be weaker and do
not anticipate severe gusts. Storms shud diminish thru the
morning hours leaving the rest of Sat dry and VFR.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 3:06 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
406 PM CDT Fri Jun 16 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
406 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are possible late tonight into the overnight
hours for parts of central and northeast Missouri. The primary
threats are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible from late Saturday afternoon
into Saturday night. The primary threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Kanofsky

In the hours before

Local storm report, Jun 16, 2:46 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             DUTZOW                  38.61N  90.99W
06/16/2017  E0.25 INCH       WARREN             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700493

KANOFSKY

The radar

The St Louis radar (KLSX), 115 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bond

When
June 16, 3:20 PM CST
Where
Bond County, 2.42 mi ENE of Ayers
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.982, -89.408

Thunderstorm winds blew down several large tree limbs at a farm and the side of a metal shed was blown outward.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717705.